Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 2037  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
 :: Next article
 :: Previous article 
 :: Table of Contents
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::  Article in PDF (71 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 ::  References

 Article Access Statistics
    Viewed2482    
    Printed47    
    Emailed0    
    PDF Downloaded138    
    Comments [Add]    

Recommend this journal


 


 
LETTER
Year : 2008  |  Volume : 54  |  Issue : 4  |  Page : 335-336

Heparin recall and India


Department of Medicine, University College of Medical Sciences, Delhi, India

Correspondence Address:
V Sharma
Department of Medicine, University College of Medical Sciences, Delhi
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0022-3859.43526

Rights and Permissions




How to cite this article:
Sharma V, Sharma A, Aggarwal S. Heparin recall and India. J Postgrad Med 2008;54:335-6

How to cite this URL:
Sharma V, Sharma A, Aggarwal S. Heparin recall and India. J Postgrad Med [serial online] 2008 [cited 2019 Aug 19];54:335-6. Available from: http://www.jpgmonline.com/text.asp?2008/54/4/335/43526


Sir,

The write-up "Story of heparin recall: what can India do?' was timely. While unhealthy pigs have been blamed for the mishap it is not clear if the over-sulfated chondroitin sulfate was intentionally introduced. The product has been recalled even in countries where no adverse effects were noted. [1]

There are important lessons for India. The problem can arise in any product and therefore our vigilance should extend beyond heparin. Unfortunately, we in India lack a system wherein such adverse effects can be detected. For all that went wrong, at least the pharmaceutical company acted swiftly when an increased adverse event rate was found. Is this true for Indian companies and are our laws strong enough to ensure such a swift response?

The lessons from the heparin recall go beyond the current incident and the molecule in question. It is vital that the clinicians are vigilant to detect unexpected events or unexpected frequency of expected events resulting from any drug they prescribe. Also a system should be in place for the clinicians to report such events to a central regulator. Another issue is about products being exported from India. Are they being regulated? Any problems with such products can bring infamy to the system as a whole. It will be pertinent to remember the recent report in the Journal of American Medical Association which indicted Ayurvedic medicines purchased from India via Internet as containing toxic metals including lead, mercury and arsenic in unacceptable amounts. [2] One is not sure about the contents of varied products being sold under the tag of 'herbal medicines' across the country. The wise learn from others' mistakes. It is time we learn from this heparin incident and ensure that India does not face a similar situation in the days to come.

 
 :: References Top

1.Harugeri A, Parthasarathi G, Ramesh M, Sharma J, Padmini Devi D. Story of heparin recall: What India can do? J Postgrad Med 2008;54:222-4.  Back to cited text no. 1  [PUBMED]  Medknow Journal
2.Saper RB, Phillips RS, Sehgal A, Khouri N, Davis RB, Paquin J, et al . Lead, Mercury, and Arsenic in US- and Indian-Manufactured Ayurvedic Medicines Sold via the Internet. JAMA 2008;300:915-23.  Back to cited text no. 2  [PUBMED]  [FULLTEXT]




 

Top
Print this article  Email this article
Previous article Next article
Online since 12th February '04
2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow